Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 33, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Apr 4, 2023, 7:33 PM CDT for Fulton County, Peoria County, Tazewell County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 7:33 PM CDT (00:33 UTC)
- Expired
- Apr 4, 2023, 8:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 2.0 in
Counties Fulton County, IL, Peoria County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 71 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 7:41 PM CDT | HAIL 1.75 | 1 Sw Banner, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1660 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
697
WFUS53 KILX 050033
TORILX
ILC057-143-179-050100-
/O.NEW.KILX.TO.W.0033.230405T0033Z-230405T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
733 PM CDT Tue Apr 4 2023
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Northeastern Fulton County in west central Illinois...
West central Tazewell County in central Illinois...
Southwestern Peoria County in central Illinois...
* Until 800 PM CDT.
* At 732 PM CDT, a confirmed large and extremely dangerous tornado
was located over St. David, or near Canton, moving northeast at 45
mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado. At 7:25 PM, a tornado
was reported northwest of Lewistown!
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* The tornado will be near...
Glasford around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4042 9011 4049 9019 4070 8996 4053 8976
TIME...MOT...LOC 0032Z 229DEG 40KT 4048 9009
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN
$$
Erwin2 follow-up statements
178
WWUS53 KILX 050042 RRA
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
742 PM CDT Tue Apr 4 2023
ILC057-143-179-050100-
/O.CON.KILX.TO.W.0033.000000T0000Z-230405T0100Z/
Fulton-Tazewell-Peoria-
742 PM CDT Tue Apr 4 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN FULTON...WEST CENTRAL TAZEWELL AND SOUTHWESTERN PEORIA
COUNTIES...
At 742 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Canton, moving northeast at 45 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Glasford around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4045 9002 4056 9012 4059 9008 4069 8995
4053 8976
TIME...MOT...LOC 0042Z 229DEG 40KT 4055 8998
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Erwin411
WWUS53 KILX 050057
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
757 PM CDT Tue Apr 4 2023
ILC057-143-179-050105-
/O.EXP.KILX.TO.W.0033.000000T0000Z-230405T0100Z/
Fulton-Tazewell-Peoria-
757 PM CDT Tue Apr 4 2023
...THE TORNADO WARNING FOR NORTHEASTERN FULTON...WEST CENTRAL
TAZEWELL AND SOUTHWESTERN PEORIA COUNTIES WILL EXPIRE AT 800 PM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Illinois.
Remember, a Tornado Warning still remains in effect for portions of
Fulton, Peoria, and Tazewell counties.
LAT...LON 4045 9002 4056 9012 4059 9008 4069 8995
4053 8976
TIME...MOT...LOC 0055Z 229DEG 40KT 4064 8984
$$
ErwinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 4, 3:00 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Apr 4, 3:00 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 300 PM CDT Tue Apr 4 2023 .SYNOPSIS... Issued at 256 PM CDT Tue Apr 4 2023 A warm front has lifted north across central Illinois ushering in a warm and unstable air mass. There will be a few rounds of possible showers and storms across central Illinois this evening through early Wednesday afternoon. Gusty southerly winds will keep temperatures propped up tonight with lows generally in the 60s across central Illinois. After a warm start to the day Wednesday, temperatures will begin to fall back into the 50s behind a cold front then will fall into the 30s Wednesday night. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 256 PM CDT Tue Apr 4 2023 There will be multiple strong to severe thunderstorm chances this afternoon through around midday Wednesday. As of the 2pm observations this afternoon, a warm front is draped from roughly Galesburg east-southeast across Bloomington to near Danville and is expected to gradually lift north towards the IL/WI state line by mid to late this evening. Temperatures in the 80s and dew points in the mid 60s behind the front will contribute to moderately strong instability within the warm sector through this evening. Latest SPC Meso-analysis page indicates pockets of over 3000 J/kg MLCAPE centered near DBQ, but this is capped by a warm nose of nearly 16C temps at 900mb per 12Z KILX raob. This capping inversion is the primary limiting factor in the eastward extent of any storm coverage this evening and there remains uncertainty in how far east the cap will break. Convective allowing models generally favor the cap holding within the ILX forecast area this evening, though there have been some runs (ex: 14Z HRRR, 12Z HiResFV3) that continue to bring the potential for storms as far east as the Illinois River Valley late this afternoon into the evening. Wherever storms end up, strong instability coupled with 55-65kt+ deep layer shear will support supercells. 0-1km SRH increases from roughly 200 to 400 m2/s2 as you approach the warm front which will support tornadoes, but storm motions oriented perpendicular to the warm front/instability gradient will limit residence time across the warm front. While the activity this afternoon and evening will pose the greatest severe threat, a couple additional lines of storms are possible overnight into Wednesday morning that could also pose a severe threat. Strong southerly winds overnight will keep the boundary layer somewhat unstable overnight. CAMs suggest storms will become linear ahead of a cold front across portions of MO/IA overnight and spread east into Illinois late tonight. Another line of storms may form over south central MO late this evening and track ENE along portions of the I-70 corridor. While either of these two lines of storms may lose some of their strength given the unfavorable diurnal timing as they cross the Mississippi River late tonight, overall instability/shear parameters suggest severe storms will still be possible and will bear close watching. There may be a brief uptick in storm intensity along the cold front Wednesday morning as we start to see daytime heating. By around 21Z / 4 PM CDT Wednesday, the cold front should be through the area ending the precip chances. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 256 PM CDT Tue Apr 4 2023 Cold front will settle south across the Ohio River Valley by Thursday morning and expansive ridging will be in place across the central Great Plains and mid Mississippi Valley. The center of high pressure will shift the upper Great Lakes Friday then gradually shift to the lower lakes over the weekend. In general, this will result in cooler but otherwise fair weather across Central Illinois through the weekend. Expect lows in the 30s for much of the area Thursday morning and again Friday morning with highs in the 50s Thursday afternoon. A gradual warming trend will occur Friday through the weekend as winds turn southerly behind the ridge axis. A weak buckle in the upper flow will bring a small chance for precip Sunday night into Monday, but strong upper ridging will translate across the Great Plains early into the middle of next week favoring warm and dry weather late in the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1229 PM CDT Tue Apr 4 2023 A warm front will lift north across central Illinois today. Breezy southeast winds and IFR conditions will be replaced by strong south winds gusting near or in excess of 30 kt and VFR conditions. Several clusters of storms are expected across the region this afternoon through midday Wednesday. Isolated to widely scattered severe storms are possible near and west of PIA this afternoon into this evening but are favored to stay west of the Illinois River Valley. Another line of storms will lift from the St Louis area overnight and will be near/south of SPI/DEC/CMI between 09Z and 12Z. Yet another round of strong to severe storms is possible Wednesday morning and early afternoon ahead of an approaching cold front. Winds will turn NW behind the front and precip chances will end. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 7 AM to 4 PM CDT Wednesday for ILZ046-055>057- 062-063-066>068-071>073. && SYNOPSIS...Deubelbeiss SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Deubelbeiss
Hazardous weather outlook, Apr 4, 3:13 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Tue Apr 4 2023 ILZ027>030-036-040-052015- Knox-Stark-Peoria-Marshall-Fulton-Schuyler- 313 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. A few rounds of thunderstorms are expected to develop west of the IL River Valley between 6-9 PM this evening and again late tonight into Wednesday morning. All severe threats are possible. Some of the severe weather could be significant, with hail over 2 inches and strong, long lived tornadoes possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe storms may linger through Wednesday morning, but will largely push east of the IL River Valley by daybreak. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6-9 PM this evening. ILZ031-037-038-041>057-061>063-066>068-071>073-052015- Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper- Crawford-Clay-Richland-Lawrence- 313 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. A few rounds of thunderstorms are expected to develop across central and southeast IL late tonight into Wednesday morning. All severe threats are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The severe storm threat will continue into early Wednesday afternoon as the cold front moves through the area. All severe hazards are possible. A heightened threat for significant severe weather exists over eastern IL where hail over 2 inches and strong, long lived tornadoes are possible. A Wind Advisory is in effect for counties east of I-57 from 7 am to 4 pm Wednesday. Southwest winds with gusts around 45 mph are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight, but may be needed Wednesday morning. NMA
In the hours before
Local storm report, Apr 4, 3:02 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG 2 WNW METCALF 39.81N 87.84W
03/31/2023 EDGAR IL BROADCAST MEDIA
DELAYED REPORT. TREES BROKEN AT THE BASE,
AND A COUPLE BUILDINGS HAD ROOF DAMAGE
STREWN ACROSS A COUPLE FARM FIELDS. LOCATED
ALONG COUNTY ROAD 2300N NEAR THE
INTERSECTION WITH 900E.
&&
GEELHARTLocal storm report, Apr 4, 6:10 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
610 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 ESE RUSHVILLE 40.10N 90.49W
04/04/2023 M1.00 INCH SCHUYLER IL COCORAHS
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:19 PM CDT | Tornado Warning | ILX | Fulton, Mason | 26 min |
| Apr 4, 7:22 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Mason, Peoria, Tazewell | 38 min |
| Apr 4, 7:43 PM CDT | Tornado Warning | ILX | Fulton, Mason, Peoria, Tazewell | 32 min |
| Apr 4, 7:57 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Tazewell, Woodford | 36 min |
| Apr 4, 8:07 PM CDT | Tornado Warning | ILX | Peoria, Tazewell, Woodford | 9 min |
| Apr 5, 4:37 AM CDT | Special Weather Statement | ILX | Knox | 23 min |
| Apr 5, 5:35 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 40 min |
| Apr 5, 6:13 AM CDT | Special Weather Statement | ILX | Sangamon | 32 min |
| Apr 5, 6:42 AM CDT | Special Weather Statement | ILX | Logan, Menard, Sangamon | 33 min |
| Apr 5, 6:46 AM CDT | Special Weather Statement | ILX | Woodford | 29 min |
| Apr 5, 9:14 AM CDT | Special Weather Statement | ILX | Coles, Cumberland, Effingham | 31 min |
| Apr 5, 9:31 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar, Shelby | 44 min |
| Apr 5, 10:07 AM CDT | Special Weather Statement | ILX | Edgar | 23 min |
| Apr 5, 11:09 AM CDT | Special Weather Statement | ILX | Clay, Richland | 36 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.